Pseudoresponse to bevacizumab in high grade glioma

Case contributed by Dr Maciej Debowski

Presentation

Initially presented with headache and visual symptoms. Underwent debulking craniotomy with a diagnosis of anaplastic astrocytoma, adjuvant radiotherapy, and concomitant and adjuvant temozolomide. Now, 2 years since initial treatment, patient develops new visual symptoms and seizures.

Patient Data

Age: 50 years
Gender: Male
MRI

MRI prior to commencing bevacizumab

Enhancement adjacent to posterior horn of right lateral ventricle associated with large area of T2 and FLAIR changes (oedema).

Comparison has been made to previous imaging and this demonstrates radiologic progression consistent with the development of new symptoms.

Bevacizumab was commenced.

MRI

MRI 2 months after starting bevacizumab

Near complete resolution of enhancement.

Decrease in the extent of T2 and FLAIR change, and decrease in mass effect.

The underlying lesion appears larger on DWI.

Case Discussion

In response to the anti-angiogenic chemotherapy (bevacizumab), the post-treatment MRI shows significant reduction in enhacement, mass affect and the surrounding T2 changes, thought to be largely due to normalisation of the blood brain barrier. 

The underlying lesion however appears to have increased in size on DWI.

These features are most consistent with tumour pseudoresponse.

PlayAdd to Share

Case information

rID: 50508
Case created: 9th Jan 2017
Last edited: 13th Jan 2017
Inclusion in quiz mode: Excluded

Updating… Please wait.
Loadinganimation

Alert accept

Error Unable to process the form. Check for errors and try again.

Alert accept Thank you for updating your details.